Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
138 Doctors are Online

Feel dizzy and nauseous. Started Clonidine. Blood pressure 105/62. Suggested to discontinue xanax. Suggest

User rating for this question
Very Good
Answered by

Pain Medicine & Palliative Care Specialist
Practicing since : 1983
Answered : 1337 Questions
Question
Just started Clonidine 0.1mg for help tapering off xanax. My blood pressure is 105/62. I feel dizziy and nauseous. My blood pressure is usually normal. Is this too low? I have been tapering Xanax for 9 weeks from 0.25 twice a day. Down to 3 quarters of a tablet spread out three times a day. Having bad s/x. My doctor told me to just discontinue the Xanax. What are your thoughts on that. I don't think I can manage more s/x from the Xanax. This low blood pressure is really making me scared the Clonidine has also caused a dry mouth. Has only been in my system for 10 hrs. I think I will not take anotherf Clonidine I feel so sick.
Posted Fri, 12 Jul 2013 in General Health
 
 
Answered by Dr. Kerry Pottinger 1 hour later
Hi,
Thank you for your question to Healthcare Magic.
Clonidine can cause a low blood pressure, dry mouth and dizziness. I agree that these symptoms are likely to be due to the clonidine you have recently started. However, the dose you have taken is relatively small so it could be that you are sensitive to the clonidine even at low doseage. Your current blood pressure of 105/62 is not XXXXXXX but it may be contributing to your nauseous feeling.
I would recommend not taking any further clonidine. Continue with the current dose of Xanax and visit your doctor to discuss alternative plans for reducing your Xanax whilst minimising the side-effects. Some treatment plans use carbamazepine (Tegretol) to reduce possible side-effects. Your doctor will best advise on other drug regimens.
I hope this has been of help. If you have any further questions, please do not hesitate to contact me.
Regards,
Dr K A Pottinger
MBChB FRCA
Above answer was peer-reviewed by
 
Follow-up: Feel dizzy and nauseous. Started Clonidine. Blood pressure 105/62. Suggested to discontinue xanax. Suggest 1 hour later
I seem to be sensitive to medications. For this reason I am reluctant to do a cross over medication to get off the Xanax. My doctor seems to think since it is such a low dose I can just stop it. I know I can not do that because the s/x are already intolerable. Could you advise another tapering plan for the Xanax as I stated I am quartering the 0.25 and taking three quarters spread out through the day. I reinstated from 0.125 twice a day after about four weeks.

Thanks
 
 
Answered by Dr. Kerry Pottinger 2 hours later
Hi,
Although you are on a very low dose of Xanax, as you are experiencing significant side-effects, you should not stop it abruptly. This is one of the most difficult benzodiazepines to withdraw from due to the serious side-effects that occur.
I think that you may need to start a longer-acting benzodiazepines such as diazepam to cover the period of withdrawal although I realise you are not keen to do this.
Again, you should discuss this with your doctor before any change of plan.
Best regards,
Dr K A Pottinger
Above answer was peer-reviewed by
 
Follow-up: Feel dizzy and nauseous. Started Clonidine. Blood pressure 105/62. Suggested to discontinue xanax. Suggest 44 hours later
Again I visited my doctor. He advised to just quit the Xanax because he believes I am on such a low does this can be done. So you strongly advise against this? I have been at this dose with for almost four weeks with may be three bad days where the dosage was upped during this four week period. Is there a possibility of reaching tolerance? I have tapered from 0.25 twice a day since April 13 2013. The reduction was 50% which I understand it should have been 10%.

Thanks you
 
 
Answered by Dr. Kerry Pottinger 8 hours later
Hi,
I do agree with your doctor that this is a very small dose. Although there are dangers of stopping abruptly, these are minimal on such a low dose.
I would recommend that you follow your own doctors advice as he/she will know you better than I do.
You are likely to experience unpleasant side effects as I'm sure you will know but these will eventually pass and you will be a step closer to recovery.
I wish you well with your recovery.
Regards,
Dr K A Pottinger
MBChB FRCA
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor